Nevada, 2025

Wildfire and High Wind in Nevada, June 19 to 24, 2025

June 19 to 24, 2025 · NWS REV · 4 events in 3 counties and zones

A strong upper level low pressure impacted the area from June 19th through the 21st which brought significant winds for late June. This was combined with very low humidity which lead to several days of fire weather concerns.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS REV wrote it up.

A strong upper level low pressure impacted the area from June 19th through the 21st which brought significant winds for late June. This was combined with very low humidity which lead to several days of fire weather concerns. Some light rain and snow was recorded in far northern Washoe and Lassen counties the morning of the 21st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at Jun 19, 12:54 PM PST, 3 hours 6 minutes earlier. Its key messages:

  • * Strong winds start today and continue into Friday with fire weather, recreation, travel, and aviation concerns. * Temperatures are slightly cooler today, with isolated areas of moderate HeatRisk. * Continued cool, dry pattern will continue through at least the start of next week.
Area forecast discussion, Jun 19, 12:54 PM PST, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Reno NV
154 PM PDT Thu Jun 19 2025

.KEY MESSAGES...

* Strong winds start today and continue into Friday with fire
  weather, recreation, travel, and aviation concerns.

* Temperatures are slightly cooler today, with isolated areas of
  moderate HeatRisk.

* Continued cool, dry pattern will continue through at least the
  start of next week.

&&

.DISCUSSION...

* The main story through the end of the week will be the trough
  that's bringing in some strong gusty winds. Strong west to
  southwest winds are en route to kick up by the afternoon and
  continue through much of the evening. There will be a bit of a
  lull in the wind action by Friday morning before another, strong
  round of winds arrives. Widespread 30-40% chances of peak gusts
  exceeding 45 mph. For wind prone areas along US-395/I-580 in
  western Nevada, eastern Lassen and Mono counties, gusts will near
  50-60 mph on Friday. Sierra ridge winds will be anomalously strong
  (at least for summertime) with gusts 60-80 mph. Plan on several
  days of recreation impacts for area lakes, turbulence for
  aviation, and potential road restrictions due to high winds.
  Please see the Fire Weather section below for fire weather
  concerns.

* Little to no potential for meaningful rain with this trough
  (bummer), but there is a 15% chance of showers and storms today
  for northeast CA and far northwest NV. As the upper trough digs
  southward on Friday, there will be a 30-60% chance for light rain
  along a line north of I-80, from Susanville through Gerlach and
  Pyramid Lake. A 5-10% chance of thunder for far northern Washoe
  county, but that is about it. The higher elevations of the Werner
  Mountains in Modoc County and far northern Washoe County may see a
  mix of rain/snow Friday night into Saturday morning, but
  accumulations are unlikely.

* Much cooler air arrives with this strong trough, bringing highs
  down to the upper 70s to mid 80s for western Nevada and 50s and
  60s across the Sierra for Friday. By Saturday, it cools off even
  more with temperatures in western Nevada dropping to the 60s, and
  some Sierra locations may see highs in the 40s. Temperatures will
  moderate a touch for Sunday with a more substantial warm up by
  Monday as we return to widespread 80s for western Nevada and 60s
  to 70s for Sierra communities.

* Looking ahead, general troughiness stick around through the middle
  of next week maintaining cooler temperatures and typical afternoon
  breezes. Warming begins to return toward the end of next week,
  approaching our seasonal norms.

-Edan

&&

.AVIATION...

* Westerly winds increase today with widespread wind speeds 15-25
  kts and gusts to 35 kts.

* Stronger winds arrive Friday as FL100 winds ramp up to 35-50 kts
  between Fri 6z-Sat 3z. Plan on local ridge winds 55-65 knots
  and surface wind gusts 25-35kts. Risk of LLWS and turbulence
  arrives with this uptick in strong winds for today and again on
  Friday. Otherwise, VFR conditions will prevail with
  precipitation potential remaining well north in Oregon.

* Westerly winds will switch to northwesterly winds Friday night.
  Plan on north-northwesterly breezes for much of Saturday as the
  trough sags southward through the region.

-Edan

&&

.FIRE WEATHER...

* There are no changes to the current Red Flag Warning for today and
  Friday.

* Plan on widespread wind gusts up to 45 mph for leeside valleys
  today, with wind prone areas getting up to 60 mph and ridges as
  nearing 70 mph. After a bit of a lull overnight, widespread gusts
  resume on Friday, with widespread gusts to 50 mph, wind prone
  areas to 65 mph and ridge gusts to 80 mph. These wind gusts
  combined with low relative daytime humidity (5-15%) and poor
  overnight recoveries around 20-30% will result in multiple hours
  of critical fire conditions.

* Breezy winds will stick around on Saturday behind the cold front.
  Colder temperatures with winds decreasing will moderate critical
  fire conditions for much of the region, but we may still have some
  localized critical conditions for far southern Mineral and Mono
  counties. For now, we will continue to headline gusty winds and
  dry conditions for those areas on Saturday and monitor the need
  for additional products.

-Edan

&&

.REV Watches/Warnings/Advisories...
NV...Red Flag Warning until midnight PDT Friday night NVZ420-421-423-
     429-458.

     Wind Advisory from 11 AM to 11 PM PDT Friday NVZ001>005.

     Lake Wind Advisory until 9 PM PDT this evening NVZ001-003-004.

CA...Red Flag Warning until midnight PDT Friday night CAZ274-278.

     Wind Advisory from 11 AM to 11 PM PDT Friday CAZ071>073.

     Lake Wind Advisory until 9 PM PDT this evening CAZ073.

&&

In the hours before

Special weather statement, Jun 19, 3:48 PM PST, 12 minutes before
Special Weather Statement
National Weather Service Reno NV
448 PM PDT Thu Jun 19 2025

CAZ070-NVZ005-200015-
Surprise Valley California CA-Northern Washoe County NV-
448 PM PDT Thu Jun 19 2025

...STRONG THUNDERSTORMS WILL IMPACT MODOC AND NORTHERN WASHOE
COUNTIES THROUGH 515 PM PDT...

At 446 PM PDT, trained weather spotters reported a cluster of strong
thunderstorms 10 miles east of Cedarville, moving northeast at 55
mph.

HAZARD...Wind gusts up to 40 mph and pea size hail, frequent
         lightning.

SOURCE...Trained weather spotters.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Ca 299 At Calif-Nevada Line and Vya.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4135 12001 4148 12015 4185 11970 4166 11949
TIME...MOT...LOC 2346Z 240DEG 49KT 4148 11998

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

HR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind, 1 wildfire. Local standard time, as filed.

High Wind, Mineral/Southern Lyon

When
June 19, 4:00 PM PST to June 20, 11:00 PM PST
Where
Mineral/Southern Lyon forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
38.780, -118.812 (the zone’s center; the record gives no point)

Peak wind gusts of 68 mph, 61 mph, and 54 mph were reported from the NDOT sensor along US-95 at Walker Lake, the AWOS at Hawthorne Airport, and the NDOT sensor at US-95 near Schurz, respectively.

High Wind, Greater Reno/Carson City/Minden Area

When
June 19, 4:00 PM PST to June 20, 11:00 PM PST
Where
Greater Reno/Carson City/Minden Area forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
39.511, -119.499 (the zone’s center; the record gives no point)

Peak wind gusts of 67 mph, 65 mph, 62 mph, and 61 mph were reported at Mesonet station WASNV 3.2 S Washoe City (NV DOT), Mesonet station SR2NV 1.3 NW Lakeview (NV DOT), Mesonet station FW0451 VC Highlands, and Mesonet station WSVNV 1.3 SW Washoe City (NV DOT), respectively.

High Wind, Greater Lake Tahoe Area

When
June 19, 4:00 PM PST to 11:00 PM PST
Where
Greater Lake Tahoe Area forecast zone
Measured
75 kt (86 mph) measured gust
Reported by
Mesonet
Coordinates
39.789, -119.640 (the zone’s center; the record gives no point)

Peak wind gust of 86 mph reported at Mesonet station SLIDE 0.9 E Mount Rose Summit (DRI).

Wildfire, Greater Reno/Carson City/Minden Area

When
June 20, 2:00 AM PST to June 24, 11:00 PM PST
Where
Greater Reno/Carson City/Minden Area forecast zone
Reported by
Fire Department/Rescue
Coordinates
39.511, -119.499 (the zone’s center; the record gives no point)

The Conner Fire started just after 2 am on June 20, originating as a house fire, then quickly spreading into the wildland urban interface due to the strong ongoing winds. The fire engulfed approximately 17714 acres, with it being mainly contained by June 24.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2025Every state in 2025This day in weather historyWarnings in Nevada, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1264165, 1264166, 1264167, 1264168.